New York, 2021

Flood and Hail in New York, July 20, 2021

July 20, 2021 · NWS ALY · 34 events in 10 counties and zones

A warm and humid air mass ahead of an approaching cold front brought a couple of rounds of strong to severe thunderstorms across the region, mainly along and north of Interstate 90. A few individual thunderstorms became severe across the Lake George Saratoga region during the early afternoon hours before the main line of thunderstorms progressed from west to east from the Adirondacks and Mohawk…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm and humid air mass ahead of an approaching cold front brought a couple of rounds of strong to severe thunderstorms across the region, mainly along and north of Interstate 90. A few individual thunderstorms became severe across the Lake George Saratoga region during the early afternoon hours before the main line of thunderstorms progressed from west to east from the Adirondacks and Mohawk Valley to the Hudson River during the late afternoon and early evening hours. There were a couple of reports of hail, but these storms brought mostly damaging winds with downed trees and power lines, a couple of which fell onto homes or vehicles. Lightning also struck a house, resulting in a fire near West Glens Falls. Minor flooding occurred across southern Herkimer County, near Poland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 20, 12:12 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 20, 12:12 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
112 PM EDT Tue Jul 20 2021

.UPDATE...
As of 1045 am, forecast remains on track. Main questions today
are whether storms can develop in the warm sector in the
afternoon, and their severity once they most likely become more
widespread in the evening. CAMs are mixed on whether storms can
develop in the warm sector this afternoon. Latest HREF Mean
suggests 1000-1500 J/kg SBCAPE developing by early afternoon.
Forecast soundings suggest a bit of a cap remaining at
KALB/KPSF, with less of a cap at KGFL. Some semblance of a
surface trough that could result in some convection in the early
to mid-afternoon mainly north of Albany in the Lake George-
Saratoga Region. More widespread activity still looks to be
21Z-03Z this evening as forcing increases due to the approach of
a midlevel trough and surface front. Highest likelihood of these
storms maintaining strong to severe intensity is over the
western Mohawk Valley/southern Adirondacks where SPC has
upgraded to slight risk. There is at least some risk of storms
maintaining their intensity further east as well past sunset,
but this is less certain. Main threat is damaging winds,
although large hail cannot be ruled out especially if any more
discrete/cellular convection develops.

Otherwise, have added haze to the grids with most ob sites
reporting 4-7SM vsby due to smoke from wildfires out west.

&&

.SYNOPSIS...
Warmer temperatures are expected today, with a chance for
showers and thunderstorms in the afternoon and evening, as a
cold front approaches from the northwest. Some storms could be
strong to severe. Wednesday will be not quite as warm, with
more scattered showers and thunderstorms expected. Fair weather
will return Thursday, along with cooler and less humid
conditions.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Previous discussion...

As of 405 AM EDT, patchy fog/low clouds was developing within
some river valleys, as well as across higher terrain areas of
the SW Adirondacks and across the southern Greens and into the
Berkshires.

This patchy low clouds/fog should burn off shortly after
sunrise. However, despite a relative lack of cloud cover through
early afternoon, only dim sunshine is expected during this time
due to a very dense layer of smoke aloft emanating mainly from
Canadian wildfires. Latest HRRR vertically integrated smoke
depicts this elevated smoke plume rather well for today.

For this afternoon, instability will be building, with 00Z/20
HREFs suggesting mean MU CAPES of 1500-2000 J/kg developing.
Although overall forcing through this afternoon should remain
weak, mainly from potential convergence from upstream lake
breeze boundaries, still expect scattered showers/thunderstorms
to develop mainly north of I-90. 0-6 km shear will increase
toward sunset to 20-25 KT across the southern Adirondacks, and
generally 15-20 KT from I-90 and points south/east by late
afternoon. So, at least through 6 PM, thunderstorms may remain
loosely organized/pulse-type, although can not rule out
isolated strong wind gusts during this time within the tallest
convective cells, along with some hail and briefly heavy rain.
SPC has placed areas mainly north of I-90 within a Marginal Risk
for severe thunderstorms, mainly due to possible isolated
downbursts, with the threat for severe thunderstorms possibly
increasing between 6 and 10 PM for these areas (as discussed in
next section of AFD).

Max temps should reach the mid/upper 80s within most valley
areas, with upper 70s to lower 80s across higher elevations.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Tonight, as mentioned, Marginal Risk for severe thunderstorms
continues into this evening for areas near and north of I-90.
Latest CAMS suggest the potential for upstream convection to
organize into clusters as they approach the SW Adirondacks and
western Mohawk Valley between 6 and 8 PM this evening, with the
possibility of some bowing line segments along their leading
edges. These may produce isolated damaging wind gusts, as 0-6 km
shear increases to 25-30 KT. These bowing segments may
accelerate down the Mohawk Valley into the Capital Region,
southern VT and northern Berkshires between roughly 8 and 11 PM
this evening, as momentum generated by their attendant cold
pools allows for strong wind gusts to continue despite
decreasing instability. Eventually, any bowing line segments may
tend to outrun better support and weaken closer to midnight,
with showers/thunderstorms decreasing in coverage/intensity.
Lows mainly in the lower/mid 60s.

Wednesday, main mid/upper level trough and attendant cold pool
aloft will cross the region, while low level frontal boundary
settles south and east across the mid Hudson Valley, southern
Berkshires and NW CT. SPC has placed these southeast areas
within a Marginal Risk for severe thunderstorms, mainly for late
morning through mid afternoon, as 0-6 km shear increases 30-35
KT in these areas, with mean MU CAPES reaching 1000-1500 J/kg,
allowing for some organized convection to develop, perhaps as
early as late morning and continuing through early/mid
afternoon. Mid level lapse rates steepen to at least 6-6.5 C/km,
so hail could also be a factor with the strongest updrafts as
well. Farther north and west, although low level forcing will be
weaker, still can not rule out isolated/scattered
showers/thunderstorms, with a few stronger cells still possible
given the steep mid level lapse rates, although they may tend to
remain more discrete than the storms across SE areas. Again,
locally strong wind gusts and some hail could occur, in addition
to locally heavy downpours. High temperatures will generally
range from the upper 60s to mid/upper 70s, except for some
lower/mid 80s across portions of the mid Hudson Valley and lower
elevations in NW CT.

Wednesday night-Thursday night, some lingering showers/thunderstorms
early Wednesday evening, otherwise a return to fair weather
with cooler and less humid conditions. Lows Wed night mainly in
the 50s, with some 40s possible across portions of the southern
Adirondacks. Highs Thursday mainly in the 70s for elevations
below 1000 feet, and 60s to lower 70s above. Dewpoints should
lower into the 50s for many areas by Thursday afternoon. Lows
Thursday night again mainly in the 50s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The period starts out Friday with a broad upper level trough in
place across the Northeast. Guidance indicating a short wave trough
from Quebec will push southward during the day Friday, resulting in
scattered showers. Thunderstorms will also be possible given
sufficient heating early in the day. Temperatures will be on the
cool side under the upper trough, with mid to upper 70s for highs in
valley locations. Friday night will be cool and dry in wake of the
trough passage.

By Saturday, short wave upper level ridging will briefly move into
the area along with a surface anticyclone. Subsidence will provide
sunshine, with temperatures warming slightly but still a few degrees
below normal.

Tranquil weather will not last long, as the next upper level
disturbance and an associated surface warm front will quickly
approach and move eastward through the region Saturday night into
Sunday. Timing differences among the guidance, with the GFS on the
faster side and the ECMWF slower. Followed NBM closely for POPs,
increasing to chance range late Saturday night and lasting through
Sunday to account for wide time range in envelope of solutions.
While clouds may keep temps down on Sunday, humidity levels will be
increasing.

A warm/humid air mass looks to build in behind the warm front on
Monday, but with continued troughiness in place aloft. This should
once again result in scattered showers and thunderstorms, mainly
during diurnally favored afternoon into evening hours.

Will forecast dry conditions for Tuesday, as guidance indicating at
least a weak surface anticyclone in place along with rising upper
level heights (flat ridge aloft). Temperatures expected to be near
or slightly above normal.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
Smoke from wildfires in the western US/Canada has led to persistent
haze and reductions in visibility to MVFR conditions throughout the
morning. Smoke/haze is expected to persist through the afternoon, so
expecting visibilities to remain between 4-7SM across the region
through the next several hours.

Other focus is potential for thunderstorms this afternoon. As of
1:00 PM EDT, a couple of thundershowers have developed in Saratoga
county in the vicinity of GFL. As we head into the second half
of the afternoon, showers and thunderstorms will become more
numerous. Some thunderstorms could be strong to severe, with
damaging winds, cloud to ground lightning, and locally heavy
rainfall. Some hail also cannot be ruled out. Thunderstorms look
to move from northwest to southeast, with the best chance for
thunderstorms between 5 PM and 11 PM. Tonight, VFR conditions
are expected behind thunderstorms, although some fog/mist cannot
be ruled out at PSF and GFL, but confidence is not high enough
to include at this time. After sunrise tomorrow, conditions will
improve to VFR at all sites. There could be a few showers for
the last few hours of the TAF period tomorrow, with the best
chance at PSF.

Winds will be from the northwest at 5-10 kts through the afternoon.
Higher gusts possible in thunderstorms. Winds become light and
variable tonight and increase to around 5 kt out of the northwest
tomorrow.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: Low Operational Impact. NO SIG WX.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Today will be a bit drier than recent days, but RH values will
still only fall into the 50 to 60 percent range with light to
moderate westerly winds. Scattered showers and thunderstorms
will be possible in the afternoon and evening, mainly along and
north of I-90. Scattered showers and thunderstorms will continue
Wednesday with moist conditions as RH values only fall into the
60 to 70 percent range.

Winds will be stronger, and variable in direction in and near
any thunderstorms.

&&

.HYDROLOGY...
Soils remain quite wet as much of the HSA has experienced
200-400 percent of normal precipitation over the past week.
Flood warnings remain in effect along the Housatonic in
Connecticut for minor river flooding.

Scattered showers and thunderstorms will remain in the forecast
today into Wednesday. Although locally heavy downpours are
possible, widespread flooding issues or flash flood threats are
not expected at this time as the showers/storms are expected to
move more quickly over the next couple of days. However, given
the wet soils and low flash flood guidance, an isolated flash
flood cannot be ruled out, with minor flooding of low lying/poor
drainage and urban areas also possible.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

UPDATE...
SYNOPSIS...KL/Thompson
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...JPV
AVIATION...Main
FIRE WEATHER...KL/Thompson
HYDROLOGY...KL/Thompson
Hazardous weather outlook, Jul 20, 10:05 AM EST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1105 AM EDT Tue Jul 20 2021

MAZ001-NYZ032-033-038>043-047>054-058-059-063-082>084-VTZ013>015-
211100-
Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Ulster-Northern Fulton-Southeast Warren-Southern Washington-
Bennington-Western Windham-Eastern Windham-
1105 AM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for the northern Berkshires in western
Massachusetts, eastern New York not including the mid Hudson Valley, and
for southern Vermont.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe thunderstorms for this afternoon
and evening over the western Mohawk Valley and southern Adirondacks,
with a marginal risk elsewhere. Isolated to scattered damaging wind
gusts and isolated large hail will be possible within thunderstorms
this afternoon and evening, along with locally heavy downpours. Also,
minor flooding of low lying, poor drainage and urban areas will be
possible, along with isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are expected Wednesday, some of which may
contain locally gusty winds and small hail.

There is a chance of thunderstorms Friday, Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

CTZ001-013-MAZ025-NYZ060-061-064>066-211100-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
1105 AM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
the southern Berkshires of western Massachusetts, and the mid Hudson
Valley and southern Taconics of eastern New York.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms for this afternoon
and evening. Isolated damaging wind gusts will be possible within
thunderstorms this afternoon and evening, along with locally heavy
downpours. Also, minor flooding of low lying, poor drainage and urban
areas will be possible, along with isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk for severe thunderstorms Wednesday, mainly
from late morning through mid afternoon. Isolated damaging wind
gusts and large hail will be possible. In addition, locally heavy
downpours will be possible which may produce minor flooding of low
lying, poor drainage and urban areas will be possible, along with
isolated flash flooding.

There is a chance of thunderstorms Friday, Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 20, 1:09 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Albany NY
209 PM EDT Tue Jul 20 2021

NYZ041-084-201845-
Southern Washington-Northern Saratoga-
209 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SARATOGA AND
SOUTHWESTERN WASHINGTON COUNTIES...

At 209 PM EDT, a strong thunderstorm was located near Saratoga
Springs, moving southeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Saratoga Springs, Greenwich, Gates, Wilton, Northumberland,
Schuylerville, Victory, Deans Corners, Gurn Spring, Bacon Hill,
Coveville, Jewell Corner, Hickeys Corners, Grangerville, Kings
Station, Middle Falls, Gansevoort, North Easton, Bald Mountain and
Starks Knob.

This includes Interstate 87 between exits 14 and 16, and near exit
17N.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4313 7383 4324 7372 4315 7342 4296 7360
TIME...MOT...LOC 1809Z 303DEG 11KT 4315 7371

Rathbun

The radar

The Albany radar (KENX), 68 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 2 hail, 1 lightning, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Saratoga

When
July 20, 1:26 PM EST
Where
Saratoga County, 2.57 mi SE of Gurn Spg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.140, -73.700

A tree was downed near State Route 50 and King Road.

Hail, Saratoga

When
July 20, 1:27 PM EST
Where
Saratoga County, 2.52 mi W of Bacon Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.130, -73.670

Hail, Saratoga

When
July 20, 1:30 PM EST
Where
Saratoga County, 2.13 mi WNW of Bacon Hill
Measured
1.25 in hail
Reported by
Social Media
Coordinates
43.140, -73.660

Lightning, Warren

When
July 20, 2:39 PM EST
Where
Warren County, 2.87 mi WNW of West Glen Falls
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
43.320, -73.720

A lightning strike hit a house resulting in a fire. There were no injuries.

Thunderstorm Wind, Hamilton

When
July 20, 5:52 PM EST
Where
Hamilton County, 8 mi NNW of Hoffmeister
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.510, -74.770

Trees were downed on an unnamed road.

Thunderstorm Wind, Herkimer

When
July 20, 6:30 PM EST
Where
Herkimer County, 1.22 mi NW of East Herkimer
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.040, -74.990

Numerous trees were downed in the Village of Herkimer.

Thunderstorm Wind, Herkimer

When
July 20, 6:32 PM EST
Where
Herkimer County, 0.92 mi WNW of East Herkimer
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.036, -74.987

Wires were downed and arcing in the area of East German Street and Lake Street in the Village of Herkimer.

Flood, Herkimer

When
July 20, 6:45 PM EST to 9:45 PM EST
Where
Herkimer County, 0.74 mi SE of Poland to 0.94 mi SE of Poland
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.223, -75.059

Water covered a portion of Main Street in the Town of Poland due to an overflowing culvert.

Thunderstorm Wind, Herkimer

When
July 20, 6:50 PM EST
Where
Herkimer County, 0.5 mi W of Manheim Center
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.050, -74.810

A large tree was downed on wires, resulting in a fire.

Thunderstorm Wind, Herkimer

When
July 20, 6:50 PM EST
Where
Herkimer County, 0.5 mi E of Dolgeville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.100, -74.770

Numerous trees were downed in the Village of Dolgeville.

Thunderstorm Wind, Herkimer

When
July 20, 6:50 PM EST
Where
Herkimer County, 0.5 mi E of Manheim Center
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.050, -74.790

Several trees were downed near the City of Little Falls.

Thunderstorm Wind, Montgomery

When
July 20, 6:59 PM EST
Where
Montgomery County, 0.51 mi W of St Johnsville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.000, -74.680

Trees and wires were downed in St. Johnsville.

Thunderstorm Wind, Fulton

When
July 20, 7:14 PM EST
Where
Fulton County, Progress
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.050, -74.300

Primary wires were downed resulting in a fire on State Route 29A near Gloversville.

Thunderstorm Wind, Saratoga

When
July 20, 7:25 PM EST
Where
Saratoga County, Palmer
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.250, -73.830

Trees and wires were downed in the Town of Corinth.

Thunderstorm Wind, Montgomery

When
July 20, 7:30 PM EST
Where
Montgomery County, 0.86 mi NW of Amsterdam
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.940, -74.190

Trees and wires were downed in the City of Amsterdam.

Thunderstorm Wind, Saratoga

When
July 20, 7:30 PM EST
Where
Saratoga County, Galway
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.020, -74.030

Trees and wires were downed in the Town of Galway.

Thunderstorm Wind, Saratoga

When
July 20, 7:40 PM EST
Where
Saratoga County, 1.71 mi SE of Saratoga Spgs Co Arp
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.030, -73.850

Trees and wires were downed in and around the town of Milton.

Thunderstorm Wind, Schenectady

When
July 20, 7:48 PM EST
Where
Schenectady County, 0.51 mi E of Scotia
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.830, -73.960

Trees and tree limbs down in several areas in the Village of Scotia, including Washington Avenue, Sunnyside Road, First Street and Houston Street.

Thunderstorm Wind, Washington

When
July 20, 7:49 PM EST
Where
Washington County, 0.32 mi SW of Ft Edward
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.267, -73.585

A tree was downed on State Route 4 in the Village of Fort Edward.

Thunderstorm Wind, Schenectady

When
July 20, 7:49 PM EST
Where
Schenectady County, 0.22 mi NE of Scotia
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.833, -73.967

A large tree was downed on Sixth Street in the Village of Scotia, flattening vehicles and damaging homes. No injuries were reported.

Thunderstorm Wind, Schenectady

When
July 20, 7:50 PM EST
Where
Schenectady County, 1.01 mi SSW of Rotterdam
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.806, -74.006

A tree was downed on Putnam Road in the Town of Rotterdam.

Thunderstorm Wind, Washington

When
July 20, 7:59 PM EST
Where
Washington County, 1.71 mi SW of Goose Is
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.230, -73.450

Multiple trees were downed in the Town of Argyle including Town Line Road, East Lake Road and County Route 47.

Thunderstorm Wind, Washington

When
July 20, 8:02 PM EST
Where
Washington County, 1.71 mi SE of Belcher
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.260, -73.380

A trees was downed on wires along County Route 30 in the Town of Hebron.

Thunderstorm Wind, Washington

When
July 20, 8:03 PM EST
Where
Washington County, 1.18 mi ESE of Greenwich
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.091, -73.500

Trees and wires were downed on Church Street and County Route 74 in the Village of Greenwich.

Thunderstorm Wind, Washington

When
July 20, 8:08 PM EST
Where
Washington County, 0.91 mi WSW of East Greenwich
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.146, -73.417

Trees were downed on North Road, County Route 49 and Christie Road near the Hamlet of East Greenwich.

Thunderstorm Wind, Washington

When
July 20, 8:14 PM EST
Where
Washington County, 1.01 mi E of Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.180, -73.310

Trees were downed on South Main Street and County Route 153 in the Town of Salem.

Thunderstorm Wind, Washington

When
July 20, 8:15 PM EST
Where
Washington County, Cambridge
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.030, -73.380

Multiple trees were downed in the Town of Cambridge including South Park Street, North Park Street and County Route 59. A tree fell onto a residence on Avenue A.

Thunderstorm Wind, Washington

When
July 20, 8:18 PM EST
Where
Washington County, 0.69 mi S of Center White Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.960, -73.380

Trees were downed on State Route 22 and Andrews Road near the Hamlet of Eagle Bridge.

Thunderstorm Wind, Rensselaer

When
July 20, 8:25 PM EST
Where
Rensselaer County, 0.69 mi S of East Greenbush
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.570, -73.700

Trees and wires were downed on Sunset Road in the Town of East Greenbush. This occurred along an outflow boundary ahead of a line of thunderstorms.

Thunderstorm Wind, Rensselaer

When
July 20, 8:25 PM EST
Where
Rensselaer County, 0.51 mi W of North Hoosick
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.930, -73.340

Trees and wires were downed in the Hamlet of North Hoosick.

Thunderstorm Wind, Rensselaer

When
July 20, 8:25 PM EST
Where
Rensselaer County, 0.69 mi N of Castleton on Hdsn Ar
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.530, -73.750

Trees and wires were downed in the Village of Castleton-on-Hudson. This occurred along an outflow boundary ahead of a line of thunderstorms.

Thunderstorm Wind, Schoharie

When
July 20, 8:28 PM EST
Where
Schoharie County, 0.51 mi E of North Blenheim
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.470, -74.440

A tree was downed onto a vehicle in the Hamlet of North Blenheim.

Thunderstorm Wind, Rensselaer

When
July 20, 8:37 PM EST
Where
Rensselaer County, 1.23 mi SE of Petersburg Jct
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.820, -73.310

Trees and wires were downed along Route 346 in the Town of Petersburgh.

Thunderstorm Wind, Rensselaer

When
July 20, 8:40 PM EST
Where
Rensselaer County, 0.51 mi E of Petersburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.750, -73.340

Trees and wires were downed in the Town of Petersburgh.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971816, 971815, 971814, 971818, 971820, 971821, 971822, 971827, 971823, 971824, 971825, 972164, 972166, 972172, 972173, 972174, 972175, 972178, 972176, 972180, 972182, 972193, 972185, 972200, 972202, 972197, 972190, 972207, 972227, 972228, 972231, 972218, 972235, 972240.